How I'm Doing So Far

Monday, July 2, 2012

The new face of BeriBeri Syndrome....



A month or so ago, I started getting a weird itching and heating sensation along my jawlines and in my ears. I could best describe it as being 'under the skin' and it was driving me INSANE. I made an appointment with a new dermatologist at the hospital, even though I sensed this was not a skin issue.
She was fantastic. She'd already looked at my file and had questions about my nutrition post-lapband.
She agreed this was not a skin thing, but rather an inappropriate nerve reaction.
So she ordered up some blood work. When the test results came back, she called me immediately. Turns out I have Beriberi syndrome. It's a B1 or Thiamine deficiency and can be fatal. Luckily we caught it early and the symptoms should be reversible. The important thing was that we arrest the development, get my thiamine levels up to an acceptable place and hold off the really bad symptoms --


"Untreated, beriberi is often deadly. With treatment, symptoms usually improve quickly.
Heart damage is usually reversible, and a full recovery is expected. However, if acute heart failure has already occurred, the outlook is poor.
Nervous system damage is also reversible, if caught early. If it is not caught early, some symptoms (such as memory loss) may remain even with treatment.
If a patient with Wernicke's encephalopathy receives thiamine replacement, language problems, unusual eye movements, and walking difficulties may go away. However, Korsakoff syndrome (or Korsakoff psychosis) tends to develop as Wernicke's symptoms go away.

Possible Complications

  • Coma
  • Congestive heart failure
  • Death
  • Psychosis"
Turns out Beriberi is VERY uncommon in the developed world because we are so well fed. But when, like I have due to my lapband surgery, you cut out - red meats, leafy greens and fortified whole grains - you lose your thiamine and develop beriberi. Most cases in the development world are found in alcoholics.
SO learn from my lesson, good people. I was TERRIBLE about taking vitamins and supplements and figured I was ok. Not so. I immediately started taking a chewable multi-vitamin and since then have had very few flare ups.

9 comments:

Theresa aka Tessie Rose said...

Wow, that's scary! Glad you caught it quickly!

Steph said...

BeriBeri was something that was "most commonly" seen during World War II among POW's. Thanks for letting us know. Honestly, that would be the last thin in ght world I would imagine someone coming down with. Vitamins are essential.

Darlin1 said...

Unbelievable.....glad you were on to it quickly!
Be well my friend!!!!


XO

Tina @ The Bandit Girl said...

I will keep this in mind! Thank you for sharing!

Catherine55 said...

Wow!! Beri Beri?! That is so crazy!! So glad you caught it early!

Stacey said...

Glad you caught that! You better take care of you...I would miss you terribly if you didn't! :)

Kristin50 said...

WOAH! That is terrible, but glad that you caught it and that it is reversible!

Another reason, to have levels checked, because vitamin levels are not always in the healthy range even when we think we are!!

Hugs

Maria said...

Holy crap! Glad you caught it early!

adorkbl said...

Very scary. Glad you caught it! i just started taking vitamins... 4+ years post op. No one really stressed to me the importance.